26 June - One year on

Another milestone passed. This is the day the doctors said I would never see. One year ago today a doctor broke the news that I had a brain tumour, that it was incurable, and that I could expect to survive "a few months to a year."

Today we went to Newcastle, to the Royal Victoria Infirmary where I had the brain surgery, and saw the same doctor, one year later. As I anticipated, we didn't learn anything new. It was a rubber stamp exercise to put "closed" on my case as far as the surgery goes. (Carlisle will continue monitoring the tumour, of course.) It was uplifting to see the looks of genuine surprise as the doctor read through my file and saw the reports of how well I have done.

So, five hours of travelling for a five minute consultation. But I'm not going to grumble. They did a good job.If they hadn't, I really might not be here at this moment.

20 June - Cold turkey

Finished the course of medication for the shingles. I haven't noticed any reduction of the rash but there don't appear to be any new blisters. Fingers crossed.

In the meantime Olga has been doing some research into why I have been feeling so lousy since giving up the steroids. She found that after effects of coming off dexamethazone  - such as stiff and aching joints and muscles, loss of appetite, weight gain and tiredness - are a common complaint on cancer forums. Some people have been unable to give up the drug at all.

The best way to give up dexamethasone seems to be to decrement the dose by microscopic amounts such as a quarter of a tablet every few days so that the body doesn't notice. We were told by my oncologist to reduce the dose from 2mg to 1/2mg in just a few weeks which appears to be just  too fast, so I've been suffering from "cold turkey" withdrawal symptoms.

We have just managed to get my weight down below 100 kilos. By sticking rigidly to a small helpings, no snacks, no cakes or desserts rule it seems to be going down by an average 100g a day. If I can keep this up then hopefully I'll eventually start to notice a difference.

12 June - Shingles!

If it isn't one thing it's another. Just when I was hoping to feel better after the cancer treatment I get shingles.

A couple of days ago Olga noticed a rash on my body. I didn't notice or feel anything so we didn't do anything about it. Last night it was worse and Olga applied some Spilanthes to the affected areas. This morning the rash wasn't any better. Olga consulted Dr. Google and told me that I probably had a type of herpes commonly known as shingles.

Olga managed to get me an appointment with a GP straight away, which was more than I could achieve (I play John le Mesurier to Olga's Hattie Jacques.) The GP confirmed our diagnosis, issued us with a prescription for some antiviral tablets.

Apparently, shingles is related to chicken pox and people who have not had chicken pox could catch the virus from me. So I have been warned to stay away from pregnant mothers, babies and small children, something that will cause me no pain at all. Shingles can also cause aching muscles and a general feeling of tiredness, which explains a lot about how I've been feeling lately. The virus is dormant in the body and probably appeared because my immune system had been compromised by the chemotherapy.

8 June - Twitching

Something I've been meaning to write about for a few weeks but kept forgetting. I've started twitching. No, I haven't become an obsessive birdwatcher. But my legs and arms have begun twitching or jerking occasionally while I'm relaxing in a chair or laying in bed waiting for sleep.

I first became aware of this a few weeks ago. One or both legs and arms, or more occasionally all four of them would twitch for no apparent reason. Often it would be a barely perceptible twitch. But sometimes it would be a jerk which would be noticeable if anyone was looking. To start with it only occurred when I was snoozing or relaxing. But just recently it has started occurring when I was carrying out some task. For example. this morning I was using the computer and my right hand jerked and released the mouse, sending it flying across the desktop.

Olga has been reading the small print in the clomipramine pack and found that "involuntary muscle movements" are a common side effect of the drug. But I have been taking clomipramine for its cancer-fighting properties ever since my treatment started, so why has this only recently begun occurring? Just a guess, but perhaps the steroids masked this side effect and it is only becoming noticeable now the dose of those has reduced to nothing?

I would be interested to know whether anyone else who has taken clomipramine has experienced involuntary muscle movements and if they have, was there anything they could do about it?

7 June - Aches and pains

I have been off the steroids (dexamethosone) for over a fortnight now. I would have hoped to be able to report that I was starting to feel more normal but that isn't the case yet. My weight is still hovering somewhere over the 100kg mark. I have a painful left shoulder that gives me hell if I try to raise my left arm too much, though this may be just a sprain and nothing to do with anything else. And I have got aches and pains in my knees and hips which often make it more than I can manage to get out of a low chair without assistance. That probably isn't everything that's bugging me at the moment, but it's enough.

Olga thinks a lot of these symptoms are cold turkey (withdrawal symptoms) from coming off the dexamethasone. She has done a lot of research on the internet and thinks that I should have taken longer and made much smaller steps coming down from the 4mg I had been on for months. But we did what we were told, or tried to.

I hope we will see some improvements soon. It would make an enormous difference to my morale to be able to walk reasonable distances (at least a couple of miles) again.

2 June - Taking a bath!

Today I decided for the first time in several months that I would have a bath instead of a shower. Showers are all very well but with my lack of agility and problems with balance I don't find it very easy standing on one leg to wash the other foot. I really need a shower I can sit down in and ours isn't big enough.

I ran a bath with no problems and managed to get in. But when I crouched down and tried to get into the sitting position my left foot slipped and I fell back into the bath. Miraculously I didn't create a tsunami and flood the floor below with bathwater, but this didn't augur well for getting out again. Well, I'd worry about that when the time came.

Sure enough when I tried to get from the sitting position to a crouch with both feet under me I couldn't. I didn't have enough strength in my steroid-weakened arms to lift my overweight body. I sat back in the bath while I pondered on what to do.

Fortunately it wasn't long before Olga came up the stairs. She gave me a stern ticking-off for having a bath without telling her. After a couple of abortive attempts to get out Olga suggested going and asking one of the neighbours for help. I had momentarily considered calling the fire brigade! But I think I would have rather lived for the rest of my life in the bath than incur the embarassment!

Olga's engineer's brain went to work and she rolled a bath towel into a thick "rope", wound it round my chest under my shoulders, then pulled on that while I pushed down with my arms. That got me to the crouching position from where I was able to stand up and climb out. Phew!

We had a good laugh about it afterwards, but this episode has made me think that it will be difficult to cope in this house unless my strength and mobility improve. I am determined not to end up in a wheelchair but I may not have any say in the matter. Read the stories of other people with brain tumours in cancer forums and they all seem to end up wheelchair-bound eventually.